Wyoming, 2014

High Wind in Wyoming, November 9, 2014

November 9, 2014 · NWS RIW · 1 event in 1 county or zone

An increasing pressure gradient ahead of a southward-moving Arctic cold front was aided by strong upper level wind to produce high wind in areas around Clark. There were many gusts over 60 mph on Sunday afternoon, November 9.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An increasing pressure gradient ahead of a southward-moving Arctic cold front was aided by strong upper level wind to produce high wind in areas around Clark. There were many gusts over 60 mph on Sunday afternoon, November 9. The strongest gust was 84 mph approximately five miles west-northwest of Clark at 1425MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 9, 12:02 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 9, 12:02 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1202 PM MST SUN NOV 9 2014

.SHORT TERM...SUNDAY THROUGH TUESDAY NIGHT

ISSUED WINTER WEATHER ADVISORY FOR THE WESTERN MOUNTAINS 11 PM TONIGHT
TO NOON. REARRANGED ADVISORIES IN THE NORTH TO ALL START AT 11 PM
WHILE THOSE TO THE SOUTH STARTING AT 5 AM.

TODAY WILL BE LAST MILD DAY FOR A WHILE AND PROBABLY THE WARMEST
DAY UNTIL NEXT MARCH OR APRIL. THE WELL PUBLICIZED ARCTIC FRONT
WILL BEGIN DROPPING SOUTHWARD THROUGH MONTANA TODAY. WITH HIGH
PRESSURE TO THE SOUTH THIS WILL TIGHTEN UP THE PRESSURE GRADIENT
AND BRING GUSTY WINDS TO MUCH OF THE AREA. WE WILL CONTINUE THE
HIGH WIND WARNING FOR THE CLARK FOOTHILLS. IT MAY EVEN NEED TO BE
EXTENDED BUT WE WILL LEAVE IT AS IS FOR NOW. WE ARE ON THE FENCE
AS WELL ACROSS OTHER AREAS. THE MODELS SHOW 700 MILLIBAR WINDS
STRENGTHENING TO 55 TO AS MUCH AS 65 KNOTS ACROSS PORTIONS OF THE
AREA THIS EVENING. HOWEVER...THERE IS A DECENT AMOUNT OF SPEED
SHEAR AND WITH THESE OCCURRING AFTER SUNSET THERE MAY NOT BE
ENOUGH MIXING. SO AS OF NOW WE WILL NOT EXPAND THE HIGH WIND
WARNING...BUT IT WILL HAVE TO BE WATCHED BY THE DAY SHIFT. IT WILL
BE A WARM DAY TODAY. THE GFS IS ESPECIALLY WARM WITH MAXIMUM
TEMPERATURES INTO THE 70S FOR RIVERTON AND LANDER. WE DID NOT GO
THAT WARM BUT HIGH SHOULD BE WELL INTO THE 60S. AS FOR
PRECIPITATION...ALL THE MODELS KEEP THINGS DRY SO WE REMOVED THE
POPS FROM SUNDAY MORNING AND CONFINED MAINLY ISOLATED ACTIVITY TO
THE MOUNTAINS FOR THIS AFTERNOON.

AFTER THAT...WE TURN THE LIGHTS OUT ON FALL AND OPEN THE CURTAIN TO
WINTER. WE WILL COVER THIS IN TWO PARTS...THE SNOW AND THEN THE
COLD. FIRST FOR THE SNOW. THE ARCTIC FRONT WILL BEGIN WORKING INTO
THE STATE LATER THIS EVENING AND PRESS SOUTH THROUGH THE NIGHT AND
TOMORROW MORNING. THERE ARE STILL SOME MODEL DIFFERENCES WITH THE
PASSAGE WITH THE GFS THE SLOWEST WHILE THEN NAM AND EUROPEAN ARE
BOTH A BIT FASTER. FOR THE FORECAST...WE BLENDED THE NAM AND GFS
ALONG WITH CONTINUITY. BY MORNING...THE PRECIPITATION WILL LIKELY BE
CLOSE TO A RIVERTON TO CASPER LINE. THE HEAVIEST PRECIPITATION STILL
LOOKS TO BE DURING THE MORNING AND EARLY AFTERNOON HOURS OF MONDAY
WHEN THE DEEPEST MOISTURE INTERACTS WITH BEST LEFT FRONT QUAD OF AN
100+ KNOT JET STREAK. THE MODELS DO DIFFER WITH AMOUNTS WITH THE GFS
THE DRIEST AND THE NAM AND EUROPEAN THE WETTEST. THE MODELS MAY HAVE
TOO MUCH QPF WITH THE VERY DRY AIR MASS. HOWEVER...WE DID UP SNOWFALL
AMOUNTS A BIT IN MANY AREAS. BECAUSE OF THIS...AND THE FACT IT WILL
FALL DURING THE MORNING RUSH HOUR AND THE POTENTIAL OF A FLASH
FREEZE ON THE ROADS...WE WILL EXPAND THE WINTER WEATHER ADVISORY TO
ALL THE AREAS THAT STILL HAVE THE SPS IN EFFECT. WE WERE ALSO
THINKING ABOUT ONE FOR PORTIONS OF THE WESTERN MOUNTAINS.
HOWEVER...WITH THE HIGHER CRITERIA WE WILL ALLOW THE DAY SHIFT TO
MAKE THE CALL. THE HEAVIEST SNOW SHOULD END IN THE EARLY AFTERNOON
WITH THE BEST LIFT MOVING AWAY. HOWEVER...UPSLOPE FLOW WILL KEEP
LIGHT SNOW GOING THROUGH THE DAY. MODELS ALSO INDICATE ANOTHER LOBE
OF ENERGY ROTATING AROUND THE UPPER LEVEL LOW FOR MONDAY NIGHT AND
TUESDAY. AGAIN...WITH THE ORIGIN OF THE LOW AND VERY COLD ATMOSPHERE
THE QPF AMOUNTS ARE PROBABLY OVERDONE WITH THE LACK OF MOISTURE.
HOWEVER...LIGHT SNOW LOOKS LIKE A FAIRLY GOOD BET. AT THIS
POINT...IT LOOKS LIKE A SITUATION WITH AROUND AN INCH OF FLUFFY SNOW
IN MOST AREAS EVERY 12 HOURS OR SO. SNOW SHOULD FINALLY END LATER
TUESDAY NIGHT AS THE ENERGY MOVES AWAY TO THE SOUTH AND EAST.

NOW FOR THE SECOND PART AND PROBABLY THE BIGGER STORY...THE BITTER
COLD. TEMPERATURES MAY STAY FAIRLY MILD THROUGH SUNDAY NIGHT.
HOWEVER...AFTER THE FRONTAL PASSAGE...TEMPERATURES WILL FALL THROUGH
THE DAY ON MONDAY AS STRONG COLD ADVECTION FROM AIR THAT ORIGINATED
OVER THE ARCTIC FLOODS INTO THE COUNTY WARNING AREA. SOME AREAS IN
JOHNSON COUNTY COULD END UP IN THE SINGLE DIGITS AS EARLY AS MONDAY
EVENING. BY FIRST THING TUESDAY MORNING...ALMOST ALL AREAS EAST OF
THE DIVIDE SHOULD BE IN THE SINGLE DIGITS. WEST OF THE DIVIDE...THE
MOUNTAINS SHOULD PREVENT THE COLDEST AIR FROM DRAINING IN BUT IT
WILL BE CHILLY AS WELL. SOME OF THE CHANGE IN TEMPERATURES OVER 36
HOURS ARE VERY IMPRESSIVE. THE MOST TELLING IS ON THE GFS MOS...THE
MOST I COULD FIND WAS LANDER WHICH GOES FROM A HIGH OF 74 ON SUNDAY
AFTERNOON TO A LOW OF 7 ON TUESDAY MORNING...A CHANGE OF 67 DEGREES
IN 36 HOURS! IT MAY NOT BE THAT MUCH...BUT SOME AREAS COULD BE
LOOKING AT CHANGES OF 60+ DEGREES OVER THAT TIME FRAME. TEMPERATURES
SHOULD NOT RECOVER MUCH ON TUESDAY AS WELL. THE BIG QUESTION IS WHAT
WILL HAPPEN FOR WEDNESDAY MORNING. THE NEW GFS MOS IS VERY
COLD...WITH CASPER TAKING THE TOP PRIZE WITH A LOW OF -21. THE X
FACTOR WILL BE SKY COVER. RIGHT NOW...I HAVE A HARD TIME BELIEVING
THAT IT WILL GET THAT COLD IF IT STAYS CLOUDY. NEVERTHELESS...IT
WILL BE A BRUTALLY COLD NIGHT WITH LOW TEMPERATURES BELOW ZERO
ACROSS MUCH OF THE AREA. SO...TIME TO PUT AWAY THE GOLF CLUBS AND
BREAK OUT THE HOCKEY STICKS AND SNOWBOARDS.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

THE LONG RANGE MODELS HAVE VERY COLD 700MB TEMPS OVER THE REGION ON
WEDNESDAY. EVEN AREAS WEST OF THE DIVIDE LOOK TO GET SOME OF THE
COLD AIR AND HAD TO ADJUST SOME HIGHS IN THE WEST AND SOUTHWEST.
WEDNESDAY DOES LOOK DRY NOW WITH SOME SUNSHINE TO TRY AND OFFSET THE
COLD AIR. DRY AND VERY COLD WEDNESDAY NIGHT WITH MOST AREAS EAST OF
THE DIVIDE BELOW ZERO FOR LOWS. SOME CLOUDS MAY DEVELOP OVER THE FAR
WEST AND SOUTHWEST WHICH MAY HELP STEADY OUT THE TEMPS LATE WED
NIGHT. THE MODELS CONTINUE TO SHOW AN INCREASE IN MOISTURE THURSDAY
THROUGH FRIDAY NIGHT AS A NW FLOW ALOFT IS FED WITH PACIFIC
MOISTURE. LIGHT SNOW SHOULD DEVELOP OVER THE WEST AND SOUTHWEST BY
MIDDAY THURSDAY AND CONTINUE OFF AND ON THROUGH FRIDAY MORNING. THIS
PATTERN HAS THE POTENTIAL TO BRING DECENT SNOW TO A PORTION OF THE
WESTERN MOUNTAINS AND SOUTH. WILL BE WATCHING THIS OVER THE UPCOMING
DAYS. THE NORTH AND CENTRAL STAYS DRY FOR NOW BUT SOME SNOW COULD
OCCUR IN THE CENTRAL ZONES IF THE MOISTURE IS DEEP ENOUGH AND NOT
TAKEN BY THE WESTERN MOUNTAINS. SATURDAY WILL SEE LINGERING LIGHT
SNOW WITH THE SNOW ENDING FROM NORTH TO SOUTH IN THE AFTERNOON. NEXT
SUNDAY MAY SEE A FEW SNOW SHOWERS IN THE NORTHERN MOUNTAINS WITH DRY
CONDITIONS ELSEWHERE. HIGH TEMPS WILL MODERATE THURSDAY AND FRIDAY.
ANOTHER QUICK SHOT OF COLD AIR MAY OCCUR EAST OF THE DIVIDE ON
SATURDAY MAKING HIGH TEMPS A LITTLE COLDER. MILDER NEXT SUNDAY.

.AVIATION.../18Z ISSUANCE/

WEST OF THE DIVIDE KBPI/KJAC/KPNA/KRKS ROUTES

BREEZY TO WINDY CONDITIONS...AREAS OF LLWS...WILL DEVELOP AHEAD OF
AN APPROACHING COLD FRONT DURING THE LATE MORNING AND AFTERNOON
SUNDAY.  THE COLD FRONT WILL SPREAD RAIN AND SNOW WITH SNOW LEVELS
INITIALLY 7.5-8.5KFT SOUTH TO A VCNTY KJAC-KPNA LINE BY 3Z
MONDAY...ALONG WITH AREAS OF IFR CONDITIONS AND MTS BECOMING
OBSCURED.  SNOW LEVELS WILL LOWER TO VALLEY FLOORS AFTER 06Z
MONDAY.  -SHRA/-SHSN IS EXPECTED TO BE MORE SCT ALONG THE INTERSTATE
80 CORRIDOR 06Z-12Z MONDAY WHERE SFC WEST WIND AT 20-30KT WILL
CONTINUE OUT AHEAD OF THE COLD FRONT.

EAST OF THE DIVIDE...KCPR/KCOD/KLND/KRIW/KWRL ROUTES

BREEZY TO WINDY CONDITIONS...W-SW SFC WINDS 15-30KT... AND AREAS
OF LLWS WILL PRECEDE A COLD FRONT THAT WILL MOVE SOUTH ACROSS THE
AREA 06Z-15Z MONDAY. THE STRONGER SFC WINDS WILL BE ACROSS THE
SOUTHERN WIND CORRIDOR AND ALONG THE EASTERN FOOTHILLS DURING THE
DAY SUNDAY WITH STRONGER WINDS MIXING DOWN TO THE SURFACE IN THE
LOWER CENTRAL BASINS SUNDAY EVENING. VFR CONDITIONS WILL PREVAIL
AHEAD OF THE COLD FRONT. CONDITIONS WILL RAPIDLY DETERIORATE
BEHIND THE COLD FRONT 06Z-12Z MONDAY WITH WIDESPREAD IFR
CONDITIONS IN SN BLSN...SFC NORTH WIND 20-30KT...EXPECTED VCNTY
AND NORTH OF A KRIW-KCPR LINE BY 12Z MONDAY.

.FIRE WEATHER...

NORTHWEST FLOW ALOFT WILL CONTINUE TODAY WITH STRONG DOWNSLOPE WINDS
ALONG THE EAST SLOPES OF THE MOUNTAINS WITH WARMING AND LOWERING
RELATIVE HUMIDITY. VARIABLE MID AND HIGH CLOUDS WILL MOVE ACROSS THE
AREA. TONIGHT AN ARCTIC COLD FRONT WILL MOVE INTO THE NORTH AND
SPREAD RAPIDLY SOUTH WITH INCREASED SNOWFALL AND MUCH COLDER
TEMPERATURES AS THE WIND SHIFTS TO THE NORTHEAST. COLD TEMPERATURES
WILL CONTINUE FOR MOST OF THE WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 AM MONDAY TO 5 AM MST TUESDAY
WYZ005>007-011-016>020-022.

WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO NOON MST
MONDAY WYZ001-012-024.

WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 AM MST
TUESDAY WYZ002>004-008>010-014-015.

HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON WYZ002-003.

&&

SHORT TERM...HATTINGS
LONG TERM...AR
AVIATION...C.BAKER
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Nov 9, 4:00 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MST SUN NOV 9 2014

WYZ001>020-022>030-101300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MST SUN NOV 9 2014

...HIGH WIND WARNING IN EFFECT FOR ABSAROKAS AND CODY FOOTHILLS
11 PM SATURDAY UNTIL 5 PM SUNDAY...

...WINTER WEATHER ADVISORY IN EFFECT FOR THE ABSAROKA...WIND RIVER...
AND BIGHORN MOUNTAINS SUNDAY NIGHT THROUGH TUESDAY MORNING...

...WINTER WEATHER ADVISORY IN EFFECT FOR THE REMAINDER OF THE AREA
EAST OF THE DIVIDE MONDAY MORNING THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS LIKELY IN THE CODY FOOTHILLS LATE TONIGHT. WIND GUSTS OF
60 MPH ARE POSSIBLE.  SEE HIGH WIND WARNING PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW IS LIKELY MONDAY FOR MUCH OF THE AREA. PLEASE SEE FORECASTS AND
WINTER WEATHER PRODUCTS FOR DETAILS. LIGHT SNOW WILL CONTINUE INTO
TUESDAY.

BITTERLY COLD TEMPERATURES WILL OCCUR EAST OF THE DIVIDE FROM MONDAY
NIGHT THROUGH THURSDAY MORNING.

CHANCES FOR SNOWFALL WILL INCREASE ACROSS THE WESTERN MOUNTAINS AND
IN THE SOUTHWEST ON THURSDAY AND FRIDAY. ANOTHER COLD FRONT MOVES
THROUGH NORTHERN AND CENTRAL WYOMING ON SATURDAY BRINGING COLDER
TEMPERATURES. SOME LIGHT SNOW MAY OCCUR EAST OF THE DIVIDE FRIDAY
NIGHT INTO SATURDAY AS A RESULT OF THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
November 9, 1:10 PM MST to 4:55 PM MST
Where
Cody Foothills forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Several wind gusts of over 58 mph were recorded in the vicinity of Clark. The maximum wind gust was 84 mph reported 5 miles WNW of Clark.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545216.